Alert archive / Vermont / Wind Advisories in 2023

Wind Advisory 3, NWS Burlington, VT

March 25, 2023Clinton County, Franklin County, St. Lawrence County, New York; 4 counties in Vermont

NWS Burlington, VT issued this wind advisory at Mar 25, 2023, 3:21 AM EDT for Clinton County, Franklin County, St. Lawrence County, New York; 4 counties in Vermont. It took effect at Mar 25, 2023, 3:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 25, 2023, 3:21 AM EDT (07:21 UTC)
In effect from
Mar 25, 2023, 3:00 PM EDT
Expired
Mar 25, 2023, 10:39 PM EDT
In force
8 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Franklin County, NY, St. Lawrence County, NY, Addison County, VT, Chittenden County, VT, Franklin County, VT, Rutland County, VT

The radar

The Burlington radar (KCXX), 37 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.4 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2023-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2023-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

552 
WWUS71 KBTV 250721
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
321 AM EDT Sat Mar 25 2023

NYZ029>031-VTZ016>019-252030-
/O.NEW.KBTV.WI.Y.0003.230325T1900Z-230326T0400Z/
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
Including the cities of South Colton, Star Lake, Saranac Lake, 
Tupper Lake, Dannemora, Ellenburg, Enosburg Falls, Richford, 
Richmond, Underhill, Bristol, Ripton, East Wallingford, 
and Killington
321 AM EDT Sat Mar 25 2023

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT
EDT TONIGHT...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In New York, Southeastern St. Lawrence, Southern 
  Franklin and Western Clinton Counties. In Vermont, Eastern 
  Franklin, Eastern Chittenden, Eastern Addison and Eastern 
  Rutland Counties.

* WHEN...From 3 PM this afternoon to midnight EDT tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Gusty southeast winds will develop later
  this afternoon into this evening before abating overnight. The
  stronger wind gusts will mainly affect favored downslope areas
  along the western slopes of the Green Mountains, and
  northwestern slopes of the Northern Adirondacks. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

93
2 follow-up statements
068 
WWUS71 KBTV 251851
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
251 PM EDT Sat Mar 25 2023

NYZ029>031-VTZ016>019-260400-
/O.CON.KBTV.WI.Y.0003.230325T1900Z-230326T0400Z/
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
Including the cities of South Colton, Star Lake, Saranac Lake, 
Tupper Lake, Dannemora, Ellenburg, Enosburg Falls, Richford, 
Richmond, Underhill, Bristol, Ripton, East Wallingford, 
and Killington
251 PM EDT Sat Mar 25 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In New York, Southeastern St. Lawrence, Southern 
  Franklin and Western Clinton Counties. In Vermont, Eastern 
  Franklin, Eastern Chittenden, Eastern Addison and Eastern 
  Rutland Counties.

* WHEN...From 3 PM this afternoon to midnight EDT tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Gusty southeast winds will develop by late
  this afternoon and peak between 6 PM and 11 PM this evening, 
  before abating after midnight.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
103 
WWUS71 KBTV 260239
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
1039 PM EDT Sat Mar 25 2023

NYZ029>031-VTZ016>019-260345-
/O.CAN.KBTV.WI.Y.0003.000000T0000Z-230326T0400Z/
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
Including the cities of South Colton, Star Lake, Saranac Lake, 
Tupper Lake, Dannemora, Ellenburg, Enosburg Falls, Richford, 
Richmond, Underhill, Bristol, Ripton, East Wallingford, 
and Killington
1039 PM EDT Sat Mar 25 2023

...WIND ADVISORY IS CANCELLED...

Some gusting winds are still occurring, but primarily only over
highest terrain. Elsewhere, winds are trending downward and the
threat of gusts that may cause nuisances or light damage has 
ended. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Mar 25, 1:12 AM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 25, 1:12 AM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
112 AM EDT Sat Mar 25 2023

.SYNOPSIS...
Cool and dry weather will persist through tonight as high pressure
briefly crosses the region. Then a strong low pressure system passes
to our northwest this weekend, bringing a round of wintry mixed
precipitation to the region. Some light snow and ice accumulations
are possible, with highest amounts in the higher elevations. After
lingering showers on Sunday, we turn towards drier weather early
next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 1015 PM EDT Friday...Another quiet weather update tonight
with minimal changes to the forecast as high pressure dominates.
Everything seems to be on track for a dry night with clear
skies largely dominating in the wider valleys as temperatures
fall into the 30s and then 20s, teens in the colder spots like
the Adirondacks and Northeast Kingdom with light and variable
winds. Still continuing to monitor the next storm system,
arriving tomorrow with the potential to bring snow, rain, and a
wintry mix of sleet and freezing rain. More on that in the
previous discussion below:

Previous discussion...A mix of snow, sleet, freezing rain, and
rain will move in Saturday afternoon, linger into Saturday
evening, before transitioning to mainly an elevational rain/snow
scenario by early Sunday. Snow/sleet amounts will range from a
dusting in the wider valleys to 2-3 inches in the higher
terrain, with most areas seeing only a glaze of ice, if that.
Read on for details.

Ridging will crest over the North Country tonight and move east
Saturday morning. We're already seeing clearing for areas except the
northern Greens and Northeast Kingdom, and expect clouds will
continue to dissipate as we lose daytime heating this evening. The
northern higher terrain will hold onto the cloud cover longest, but
do expect most areas will see at least partly clear skies overnight.
This with light winds and drying dewpoints will lead to a chilly
night; lows will drop into the lower to mid teens in the Adirondacks
and Northeast Kingdom, while elsewhere will be in the lower to mid
20s.

Again, overall expectations for Saturday and Saturday night remain
the same, with low pressure to lift northward through the Great
Lakes tomorrow to just west of the St Lawrence Valley Saturday
night. While it'll take a while for precipitation to reach the
ground given the dry air in place, with favorable frontogenetical
forcing and a strong southeast 850mb jet, we should see a pretty
good swath of precipitation overspread the region from southwest to
northeast during the afternoon. Although temperatures will be in the
lower/mid 30s, expect locations that start out as rain will see at
least a time of snow as wet bulbing occurs. One change of note is a
brief dry slot is expected to move in behind this initial band,
turning steadier precipitation to more showery in nature. Warming
aloft will occur during this time as well, so after initial
rain/snow, expect sleet and freezing rain to mix in with the more
showery conditions, especially after 2-4 pm or so, first in the
Adirondacks/southern St Lawrence Valley and later in eastern VT
(which could stay rain/snow as late as 4-6 pm). Temperatures should
recover back into the mid 30s most spots, so valley locations could
change back to primarily rain during the evening, occasionally
mixing with sleet or snow. And temperatures shouldn't fall much even
after dark, so this should hold true after sunset. Higher elevations
have the better potential for seeing the wintry mix, and it is here
that the highest snow and ice amounts are expected. Precipitation
will begin to fill back in in the evening from west to east as a
secondary low develops off the East Coast and colder air starts to
spill back into the area. This colder air will erode the warm nose
aloft, so there will be a gradual change from the wintry mix to more
of an elevational dependent pure rain/snow event. This should occur
starting roughly around midnight in the St Lawrence Valley to
sunrise Sunday in eastern Vermont.

The other concern for this event will be gusty winds. First will the
the southeast winds Saturday afternoon. With the dry slot moving in,
this will allow for more mixing once the steady precipitation exits.
With a 55+ kt 850 mb jet, expect gusts of 25 to 35 mph, with the
favored western slopes of the Adirondacks/Greens seeing localized
gusts around 40 mph. Gusts will subside a bit as the secondary area
of precipitation moves in during the evening, but winds turn to the
southwest as cooling occurs and lapse rates steepen, once again
allowing gusts of 25-35 mph. This time the St Lawrence Valley and
northeastern sides of the higher terrain have the best potential for
gustier conditions.

&&

.SHORT TERM /SUNDAY NIGHT/...
As of 342 PM EDT Friday...Showers will linger around on Sunday as the
low continues to track outside of our region. Precipitation will
taper off by Sunday evening as weak high pressure starts to build
in. Strong 850mb winds and good mixing will create very windy
conditions on Sunday, with the strongest gusts in the Adirondacks
and St. Lawrence Valley. Will generally be out of the west for most
of the day. Temperatures will be fairly seasonable, with high
temperatures in mid 30s to mid 40s during the day.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 342 PM EDT Friday...Next week starts out very quiet Monday into
Tuesday as weak high pressure builds in. Upper flow will be fairly
zonal across the CONUS during this time frame, but there is
potential for a mid-week system. Models have been in disagreement,
both model to model and run to run, regarding the outcomes for a
potential mid-week system. Some ensemble members, as well as a some
of the deterministic global guidance, suggest a storm system
sometime in the Tuesday/Wednesday timeframe. Given the amount of
uncertainty for most of the extended, there is currently only
chance PoPs in the forecast. There is still plenty of time for
the models to come into better consensus and the details to be
figured out, so stay tuned. Temperatures continue to be fairly
seasonable next week. Daytime high temperatures in mid 30s to
mid 40s and overnight lows in the 20s, which is perfect for
maple sugaring season.

&&

.AVIATION /05Z SATURDAY THROUGH WEDNESDAY/...
Through 00Z Sunday...VFR conds through 16-18Z time frame as thin
high clouds gradually thicken and lower in advance of a warm
front approaching from the southwest. This front and associated
precipitation will affect the region thereafter. Precipitation
will mainly fall as a quick 1-3 hour burst of IFR light snows,
mainly in the 16-23Z time frame south to north, after which it
tends to become more scattered with some mixed light rains
possible in valley locales such as BTV. After steadier
precipitation abates and through the end of the TAF cycle,
gusty east/southeast winds from 20-35 kts develop with wind
shear to 45-55kt at selected terminals. This will likely lead to
enhanced mechanical turbulence on approaches/departures.

Outlook...

Sunday: Mainly VFR, with areas MVFR possible. Chance SHRA, Chance
SHSN.
Sunday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Monday: Mainly VFR, with local MVFR possible. NO SIG WX.
Monday Night: VFR. Slight chance SHSN.
Tuesday: VFR. Chance SHRA, Slight chance SHSN.
Tuesday Night:  Chance SHSN.
Wednesday:  Chance SHSN, Slight chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Hastings
NEAR TERM...Hastings/Storm
SHORT TERM...Kremer
LONG TERM...Kremer
AVIATION...JMG
Hazardous weather outlook, Mar 24, 3:47 PM EDT, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
347 PM EDT Fri Mar 24 2023

NYZ026>031-034-035-087-VTZ001>011-016>021-252000-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
347 PM EDT Fri Mar 24 2023

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A mix of wintry precipitation is expected Saturday through Saturday
night. Snow, sleet, and freezing rain are expected, especially in
the higher terrain. Light snow and ice accumulations are possible.
This may make travel difficult, especially Saturday evening and
overnight.

In addition, gusty winds of 25 to 35 mph are expected Saturday
afternoon and overnight. Localized gusts up to 40 mph are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 7:50 PM EDTSpecial Weather StatementBTVWashington85 min

Nearby

Wind Advisories in Vermont, 2023Wind Advisories in New York, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.